Alert archive / South Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 87, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 10, 2013, 6:48 PM CDT for Hutchinson County, South Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2013, 6:48 PM CDT (23:48 UTC)
- Expired
- Aug 10, 2013, 7:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 105 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 7:05 PM CDT | TSTM WND DMG | Parkston, SD | SIGNS AND BUILDINGS DAMAGED AT INTERSECTION OF SOUTH DAKOTA HIGHWAYS 37 AND 44. CAMPER ALSO OVERTURNED AND FENCE DESTROYED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
615
WUUS53 KFSD 102348
SVRFSD
SDC067-110030-
/O.NEW.KFSD.SV.W.0087.130810T2348Z-130811T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
648 PM CDT SAT AUG 10 2013
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA...
* UNTIL 730 PM CDT
* AT 644 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DIMOCK...AND
MOVING SOUTHEAST AT 15 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PARKSTON AROUND 710 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4330 9787 4329 9811 4346 9811 4341 9796
TIME...MOT...LOC 2347Z 334DEG 12KT 4345 9807
HAIL...1.75IN
WIND...60MPH
$$
WEISSER4 follow-up statements
954
WWUS53 KFSD 102357
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
657 PM CDT SAT AUG 10 2013
SDC067-110030-
/O.CON.KFSD.SV.W.0087.000000T0000Z-130811T0030Z/
HUTCHINSON SD-
657 PM CDT SAT AUG 10 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
HUTCHINSON COUNTY UNTIL 730 PM CDT...
AT 652 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DIMOCK...AND
MOVING SOUTHEAST AT 20 MPH. THIS STORM WILL BE NEAR PARKSTON BY 710
PM CDT.
THIS IS A VERY DANGEROUS STORM.
HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. EXPECT
SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...SIDING AND
VEHICLES.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WEST
CENTRAL HUTCHINSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4330 9787 4329 9811 4346 9811 4341 9796
TIME...MOT...LOC 2356Z 319DEG 18KT 4342 9799
HAIL...2.75IN
WIND...60MPH
$$
WEISSER707
WWUS53 KFSD 110008
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
708 PM CDT SAT AUG 10 2013
SDC067-110030-
/O.CON.KFSD.SV.W.0087.000000T0000Z-130811T0030Z/
HUTCHINSON SD-
708 PM CDT SAT AUG 10 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
HUTCHINSON COUNTY UNTIL 730 PM CDT...
AT 705 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PARKSTON...AND
MOVING SOUTHEAST AT 20 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. EXPECT
SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...SIDING AND
VEHICLES.
AT 703 PM CDT...2 INCH DIAMETER HAIL WAS REPORTED 2 MILES NORTH OF
PARKSTON.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WEST
CENTRAL HUTCHINSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4330 9787 4329 9811 4346 9811 4341 9796
TIME...MOT...LOC 0008Z 319DEG 18KT 4337 9794
HAIL...2.75IN
WIND...60MPH
$$
WEISSER697
WWUS53 KFSD 110012
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
712 PM CDT SAT AUG 10 2013
SDC067-110030-
/O.CON.KFSD.SV.W.0087.000000T0000Z-130811T0030Z/
HUTCHINSON SD-
712 PM CDT SAT AUG 10 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
HUTCHINSON COUNTY UNTIL 730 PM CDT...
AT 709 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PARKSTON...AND
MOVING SOUTHEAST AT 15 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF WESTERN HUTCHINSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4330 9787 4330 9798 4343 9801 4341 9796
TIME...MOT...LOC 0012Z 313DEG 12KT 4339 9795
HAIL...1.75IN
WIND...60MPH
$$
WEISSER854 WWUS53 KFSD 110021 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 721 PM CDT SAT AUG 10 2013 SDC067-110030- /O.EXP.KFSD.SV.W.0087.000000T0000Z-130811T0030Z/ HUTCHINSON SD- 721 PM CDT SAT AUG 10 2013 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HUTCHINSON COUNTY WILL EXPIRE AT 730 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. THE STORM IS STILL VERY SEVERE ACROSS CENTRAL PARTS OF HUTCHINSON COUNTY. LAT...LON 4330 9787 4330 9798 4343 9801 4341 9796 TIME...MOT...LOC 0020Z 313DEG 12KT 4337 9792 $$ WEISSER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:23 PM CDT, 25 minutes earlier.
Area forecast discussion, Aug 10, 6:23 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 623 PM CDT SAT AUG 10 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 417 PM CDT SAT AUG 10 2013 UNSETTLED WEATHER WILL PERSIST TONIGHT AS A NEARLY STATIONARY BOUNDARY STRETCHING INTO OUR EXTREME SOUTHWESTERN CORNER DRIFTS NORTHWARD AS A WARM FRONT. SCATTERED HIGH BASED SHOWERS WITH A FEW LIGHTNING STRIKES CONTINUE TO STREAM EASTWARD FROM THIS FRONT ACROSS SOUTH CENTRAL SOUTH DAKOTA...BUT CONTINUE TO RUN UP AGAINST MUCH DRIER LOWER LEVELS TO THE EAST. ACTIVITY CONTINUES TO DISSIPATE MOVING INTO THE INTERSTATE 29 CORRIDOR AND WILL LIKELY DISSIPATE ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA THROUGH THE REMAINDER OF THE AFTERNOON. PRECIPITATION CHANCES IMPROVE THIS EVENING ONCE AGAIN ACROSS SOUTH CENTRAL TO EAST CENTRAL SOUTH DAKOTA...MAINLY THROUGH THE HIGHWAY 14 CORRIDOR WITH THE ARRIVAL OF A SHORTWAVE TROUGH CURRENTLY LOCATED OVER WESTERN NORTH DAKOTA. THIS WAVE DROPS SOUTHEASTWARD THROUGH THE FORECAST AREA LATE TONIGHT AND SUNDAY MORNING. GFS AND ECMWF ARE A BIT QUICKER THAN THE NAM WITH BRINGING THIS WAVE THROUGH...BUT DID SOMEWHAT OF A BLEND OF THE MODELS FOR TIMING. ALL MODELS POINT TOWARDS AREAS ALONG AND NORTH OF INTERSTATE 90 WITH THE BEST PRECIPITATION FOCUS...PARTICULARLY ALONG THE HIGHWAY 14 CORRIDOR FROM LATE THIS EVENING THROUGH AROUND DAYBREAK. SEVERE POTENTIAL STILL LOOKS MINIMAL AT BEST WITH PRETTY WEAK CAPES BUT STRONG SHEAR. CANNOT COMPLETELY RULE OUT AN ISOLATED SEVERE STORM THIS EVENING IN SOUTH CENTRAL SD NEAR THE BOUNDARY...SO WILL LEAVE MENTION IN THE HWO. WITH EXTREME HIGH PRECIPITABLE WATER VALUES MOVING INTO THE AREA...THE MAIN THREAT WITH STORMS TONIGHT WILL BE LOCALLY HEAVY RAINFALL. BOUNDARY BECOMES HUNG UP ACROSS NORTHWEST IOWA BY SUNDAY AFTERNOON. THE BULK OF THE PRECIPITATION SHOULD EXIT THE AREA BY MID MORNING...HOWEVER WE COULD SEE ADDITIONAL STORMS FIRE ALONG THE BOUNDARY IN THE AFTERNOON. WILL LEAVE SCATTERED POPS IN IOWA INTO THE AFTERNOON. HIGHS WILL BE IN THE MID 70S TO LOWER 80S. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 417 PM CDT SAT AUG 10 2013 DEPENDING ON THE LOCATION OF THE LOW LEVEL FRONTAL BOUNDARY COULD SEE SOME SHOWER AND THUNDERSTORM ACTIVITY SUNDAY EVENING NEAR THE MISSOURI RIVER TO STORM LAKE. CAPE SHOULD END UP AROUND 2000 J/KG WITH DEEP LAYER SHEAR AROUND 30 KTS. THIS MAY BE ENOUGH FOR A FEW MARGINAL SEVERE STORMS IN THIS AREA THROUGH THE EVENING. AFTER SUNSET WOULD EXPECT MOST OF THE ACTIVITY TO DISSIPATE OR PUSH SOUTH OF THE AREA...ALTHOUGH COULD SEE SOME LINGERING ELEVATED CONVECTION NEAR THE 850 MB BOUNDARY. THE MONDAY THROUGH WEDNESDAY PERIOD WILL SEE OUR LOCATION IN BETWEEN EAST COAST TROUGHING AND UPPER RIDGING DEVELOPING WEST OF THE ROCKIES. THIS SHOULD BRING MAINLY DRY AND COOL CONDITIONS...WITH TEMPERATURES REMAINING SEVERAL DEGREES BELOW AVERAGE...MAINLY MID 70S TO NEAR 80. SOME SIGNS THAT WE COULD SEE A FEW ISOLATED SHOWERS OR THUNDERSTORMS ON MONDAY AS A WEAK BOUNDARY AND WAVE DROPS SOUTH...BUT WILL STAY WITH CONSISTENCY AND KEEP THE FORECAST DRY UNTIL CONFIDENCE INCREASES. EVEN IF WE DO SEE SOMETHING...BEST CHANCE SHOULD BE NORTH OF INTERSTATE 90 AND SHOULD BE PRETTY ISOLATED. OTHERWISE...ONLY CHANCE OF SEEING ANY STORM ACTIVITY WILL BE IN SOUTH CENTRAL SOUTH DAKOTA...WHERE UPSLOPE FLOW AND SOME MID LOW TO MID LEVEL CONVERGENCE MAY BE ABLE TO GENERATE SOME ACTIVITY. MODELS IN AGREEMENT THAT THE RIDGE BEGINS TO START BUILDING EAST THURSDAY INTO SATURDAY. A WAVE RIDING ALONG THE EDGE OF THE BUILDING RIDGE CONTINUES TO BE PROGGED TO MOVE THROUGH THURSDAY INTO THURSDAY NIGHT. THUS THIS PROBABLY REPRESENTS OUR BEST CHANCE OF PRECIP IN THE EXTENDED...BUT IT STILL ONLY WARRANTS A 30 POP AT THIS POINT. OTHERWISE SHOULD SEE A SLOW WARMING TREND...WITH HIGHS POSSIBLY APPROACHING NORMAL BY SATURDAY. LONG RANGE ENSEMBLES STILL HINTING THAT NEXT WEEK MAY FINALLY SEE THE RETURN OF NEAR OR SLIGHTLY ABOVE NORMAL TEMPERATURES. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 617 PM CDT SAT AUG 10 2013 SCATERED -TSRA WILL BE POSSIBLE THROUGH THE EVENING HOURS MAINLY ALONG AND SOUTH OF SD HIGHWAY 34. BIG QUESTION IS HOW LONG CONVECTION WILL GO AS MODELS SHOW LOW LEVEL JET INCREASING DURING THE LATE EVENING AND EARLY OVERNIGHT HOURS AND PLUSADDING IN THE APPROACHING SHORT WAVE...ONE WOULD EXPECT STORMS TO GO FOR A WHILE. HOWEVER...THE OTHER INGREDIENT BEING MOISTURE MAY BE LIMITING FACTOR. AGAIN...MODELS PUSH MOST OF THE MOISTURE INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA. SO WILL CONTINUE WITH SCATTERED -TSRA FOR KFSD AND KSUX THROUGH 04Z OR 05Z AND THEN PLAYING IT BECOMING A LITTLE MORE ISOLATED FOR TAF SITES. EXPECT VFR CONDITIONS EXCEPT MVFR CONDITIONS WITH STORMS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM...CHENARD AVIATION...HEITKAMP
Hazardous weather outlook, Aug 10, 11:19 AM CDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1119 AM CDT SAT AUG 10 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1119 AM CDT SAT AUG 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THE CHANCE OF THUNDERSTORMS WILL INCREASE THROUGH THE LATE AFTERNOON AND TONIGHT...WITH THE GREATEST COVERAGE OF SHOWERS AND THUNDERSTORMS EXPECTED OVERNIGHT IN AREAS ALONG AND NORTH OF INTERSTATE 90. THE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT IS LOW. HOWEVER... ISOLATED SEVERE STORMS COULD DEVELOP IN AREAS ALONG AND WEST OF THE JAMES RIVER DURING THE LATE AFTERNOON AND EVENING. IF STORMS DO BECOME SEVERE... HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH WOULD BE THE GREATEST THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THE STORMS TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS WILL LINGER INTO SUNDAY ACROSS PORTIONS OF THE AREA...GENERALLY ALONG AND SOUTHEAST OF A LINE FROM YANKTON TO SIOUX FALLS TO MARSHALL. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 6:13 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hutchinson | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.